MRI Contrast Agent Poisoning Lawsuits Filed Over Gadolinium Deposition Disease
A number of product liability lawsuits have been filed by individuals who allege they were poisoned by MRI contrast agents that contain the chemical gadolinium, indicating that the injections used to provide doctors with clearer images are leaving individuals with a debilitating condition known as “gadolinium deposition disease (GDD)”.
Bayer Healthcare, GE Healthcare and other manufacturers of gadolinium-based MRI contrast agents have been named as defendants in more than a dozen complaints filed in recent weeks in California state court and the federal court system.
According to allegations raised in the MRI contrast agent poisoning lawsuits, gadolinium contained in products like Magnevist, Gadavist, and Ominscan may leave patients with persistent headaches, bone and joint pain, reduced cognitive function, tendon and ligament pain, thickening of soft tissues and other complications.
Did You Know? Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The condition is known known as gadolinium deposition disease (GDD), and it is considered incurable and progressive, meaning that the symptoms worsen over time.
The most high-profile claim to date was filed on November 1 by action star and martial artist Chuck Norris, alleging that his wife, Gena Norris, suffered gadolinium MRI contrast agent poisoning that has left her with severe pain and burning sensations.
A number of similar complaints were filed in last week in the U.S. District Court or the Southern District of California, indicating that individuals now suffering from gadolinium deposition disease had no other factors that may explain the symptoms.
Gadolinium MRI Contrast Agent Side Effects
Gadolinium contrast agents are commonly used during magnetic resonance imagine (MRI) scans, to provide a detailed and clearer picture of internal organs, helping doctors identify abnormal tissue in the body.
Although the MRI dyes are generally believed to be safe, several years ago concerns emerged about a link between MRI gadolinium contrast agents and a severe and life-threatening skin condition, known as nephrogenic systemic fibrosis (NSF), which was found to occur among patients with impaired kidney function, causing their skin to thicken and harden, severely restricting movement.
Sometimes referred to as gadolinium associated systemic fibrosis, NSF is a painful disorder that has no known cure and often results in confinement to a wheelchair and then death.
In 2007, the FDA limited gadolinium contrast doses in most patients and contraindicated it for others, which limited the risk of NSF. In September 2010, the FDA went even further and banned the use of Bayer’s Magnevist on patients with kidney problems, due to the heightened risk of NSF.
The agency also required label changes for all gadolinium agents, warning healthcare professionals to screen patients before injecting gadolinium to identify those suffering from acute kidney injury or chronic, severe kidney disease.
However, the new lawsuits indicate that the plaintiffs or family members who suffered gadolinium poisoning suffered no reduced kidney function, raising questions as to whether the gadolinium contrast agent side effects are limited to those with kidney problems.
Recently, there have also been growing concerns over signs of gadolinium build-up in the body. In September, the FDA’s Medical Imaging Drugs Advisory Committee voted to recommend the FDA require new MRI contrast agent warnings about the risk of gadolinium build up in the brain. However, in May the FDA concluded that gadolinium in the brain appeared to carry no threat of health effects.
The FDA is continuing to assess their safety, and its National Center for Toxicological Research is currently conducting a study on gadolinium brain retention in rats.
elizabethMarch 20, 2022 at 5:36 pm
I had Gadavist 1 time and when the test was over the Radiologist came out to see me and told me I would never have a appendix problem because it corked off my appendix. When I did not believe him he then showed me the film and appendix and the cork.
dougDecember 27, 2018 at 1:55 am
Sept 3rd had MRI with magnevist. Walked out of hospital sick from the injection. Hospital ER Sept 6th could not walk or talk with severe confusion. I told ER I felt sick right after injection which is noted on my reform form. Severe conditions continued and had to go back to ER Sept 25th. I told them I though Magnevist made me sick. They didn't listen either. My research discovered the FDA report[Show More]Sept 3rd had MRI with magnevist. Walked out of hospital sick from the injection. Hospital ER Sept 6th could not walk or talk with severe confusion. I told ER I felt sick right after injection which is noted on my reform form. Severe conditions continued and had to go back to ER Sept 25th. I told them I though Magnevist made me sick. They didn't listen either. My research discovered the FDA reports in October. I have Magnevist in my brain. My life has been hell since Sept 3rd. I can balance a check book because I can see the numbers but don't ask what numbers in my head add up too! Today these doctors still question my belief. Most never heard of this happing. My head feels out of balance with a sore feeling and confusio. Pain in the shoulders and neck. Tips of my fingers feel hard and my knees are sore. Also first ER visit reported severe kidney injury to a once health kidney.
DavidJune 30, 2018 at 1:17 am
I am having mutable problems related to tendentious in my left elbow and hand and right arm- also pain in shoulders- Could this be related to having MRIs w/contrast agent?
MarkJune 15, 2018 at 6:13 pm
I also am having problems with my knee, had never had any before the MRI.
ReneeMay 13, 2018 at 5:35 pm
I've noticed memory loss and my knees bother me I've been in the ER twice in a weeks time not sure if it's related. I have had several contrast injected within a short period of time .
DonnaJanuary 19, 2018 at 10:58 pm
My husband had an MRI October 2015 using magnivest and one in March 2016 using multichannel. He was diagnosed. April 2016 with NSF, he has the tightening of skin with nodules,, has lost most of his muscles, and has been showing signs of loss of memory and difficulty carrying of simple conversations. He has been on hospice care for a year now. He just turned 68 last October, he has difficulty walk[Show More]My husband had an MRI October 2015 using magnivest and one in March 2016 using multichannel. He was diagnosed. April 2016 with NSF, he has the tightening of skin with nodules,, has lost most of his muscles, and has been showing signs of loss of memory and difficulty carrying of simple conversations. He has been on hospice care for a year now. He just turned 68 last October, he has difficulty walking and getting around. Prior to the last 2 years he was a farrier and a blacksmith. He now needs help to perform simple tasks, getting dressed and undressed, putting socks and shoes in, and getting in and out of bed, to mention a few..
More Top Stories
A Nebraska man says he developed Parkinson's disease while working as a licensed applicator of Paraquat for nearly 20 years.
Recipients of some recalled Exactech knee and ankle implants will receive letters warning them their implants may be prone to premature wear and failure.
A federal judge is expected to approve the appointment of a Philips CPAP recall litigation settlement master who will oversee negotiations to resolve thousands of pending lawsuits.